- With Mayo Clinic psychiatrist
Daniel K. Hall-Flavin, M.D.read biographyclose window
Daniel K. Hall-Flavin, M.D.Daniel K. Hall-Flavin, M.D.
Dr. Daniel Hall-Flavin, board certified in general psychiatry and addiction psychiatry, is a St. Louis native looking to the Internet as a way to help people improve their health and be more active participants in their own health care by learning from Mayo Clinic's experts.
Dr. Hall-Flavin served on the faculties of Cornell University Medical College, New York Medical College and The George Washington University Medical School before joining the Mayo Clinic staff in 1996. He has special interests in adult psychiatry, addiction psychiatry, pharmacogenetics and personalized medicine. He served as medical director of the National Council on Alcoholism and Drug Dependence from 1986 to 1999, and is currently involved in translational medicine research involving the introduction of pharmacogenetic technology into the daily practice of community psychiatry.
"With the advent of pharmacogenetics and related fields and the advances in translational medicine, informed collaborative relationships between knowledgeable, capable health professionals and informed, proactive individuals and their families are more vital than ever," he said.
"I'm optimistic that our Internet health education activities will contribute to ever-improving health outcomes for all who participate and apply what is learned."
Tinnitus causes: Could my antidepressant be the culprit?
Can antidepressants cause ringing in the ears (tinnitus)? If so, what can I do about it?
from Daniel K. Hall-Flavin, M.D.
Ringing in the ears (tinnitus) can be caused by a number of medications, including some antidepressants. Not all antidepressants cause tinnitus. If your antidepressant is the cause of your tinnitus, switching to another medication may solve the problem, but don't quit taking your medication without medical guidance.
Antidepressants are a less common cause of tinnitus than are other types of medications or underlying health conditions. Some causes of tinnitus include prolonged exposure to noise, blood vessel disorders, and neurological or mental health problems. Tinnitus can also be caused by age-related hearing loss.
You'll need to work with your doctor to determine whether your antidepressant or something else is causing your tinnitus. Your symptoms may go away when the underlying cause is treated. If the underlying cause isn't clear — or treatment won't help — you may benefit from a device similar to a hearing aid that helps mask the ringing. A change in medication and counseling also may help you cope with tinnitus.
- Hall-Flavin DK (expert opinion). Mayo Clinic, Rochester, Minn. July 12, 2012.
- Dinces EA. Treatment of tinnitus. http://www.uptodate.com/home/index. Accessed July 12, 2012.
- Zoloft (prescribing information). New York, N.Y.: Pfizer; 2011. http://www.pfizer.com/files/products/uspi_zoloft.pdf. Accessed July 12, 2012.
- Paxil (prescribing information). Research Triangle Park, N.C.: GlaxoSmithKline. http://us.gsk.com/products/assets/us_paxil.pdf. Accessed July 12, 2012.
- Celexa (prescribing information). St. Louis, Mo.: Forest Pharmaceuticals; 2011. http://www.frx.com/pi/celexa_pi.pdf. Accessed July 23, 2012.
- Cymbalta (prescribing information). Indianapolis, Ind.: Eli Lilly; 2011. http://www.cymbalta.com/Pages/index.aspx. Accessed July 23, 2011.